Question: Acute Tubulointerstitial Nephritis v. Acute Tubular Necrosis

Discussion in 'Step I' started by Jack P, Jul 25, 2006.

  1. Jack P

    Jack P Member

    Joined:
    Jul 19, 2006
    Messages:
    49
    Likes Received:
    1
    Status:
    Medical Student
    Hi all...just an interesting question I had from USMLERx:

    (Paraphrased) 64 year old male present with blood in his urine, nausea and vomiting. Urinalysis shows reddish-colored urine with no RBCs, granular casts and protein were present. Highly elevated BUN and creatinine levels detected with BUN:Creatinine ratio of 10:1 and severe uremia. What drug is the most likely cause of the renal failure?

    A. Propanolol
    B. NSAID
    C. Statin
    D. Autoimmune
    E. Trauma

    The answer is a statin, which causes rhabdomyelysis leading to myoglobin deposition and destruction of the glomerulus. However I was wondering, NSAIDs also cause an acute interstitial tubulonephritis...how would the clinical picture differ between the ATN caused by myoglobin or and the AITN caused by the NSAID? Would it just be the abscence of graanular casts? Thanks!
     
  2. Thread continues after this sponsor message. SDN Members do not see this ad.

  3. plusminus

    plusminus Member

    Joined:
    Sep 9, 2003
    Messages:
    62
    Likes Received:
    0
    Burn in your brain:

    AIN - fever, rash, eosinophils.
     
  4. Jack P

    Jack P Member

    Joined:
    Jul 19, 2006
    Messages:
    49
    Likes Received:
    1
    Status:
    Medical Student
    Definitely after going through the Robbins Path book I burned in the association between eosinophils and drug induced AIN...was just thinking that the clinical picture was similar, but now I've realized that throwing in the casts without eosinophils is pathognomonic for ATN. It takes a couple of steps to get there from stains...another cause could have been trauma but I guess you can't assume a car wreck.
     

Share This Page